Diagnosed with Coronary Spams, Prinzmetals Angina Help Please Questions
Hi, it took a couple of months, or at least it seems like it. I had the abnormal stress test, a Cardiac Catherization which showed no blocked arteries and a more or less normal Echo. But because of the atypical Angina symptoms and other finding,my Cardiologist diagnosed me with Prinzmentals Angina or Varinat Angina. I do not know a lot about this except for the symptoms which I have had . I have several questions hoping that someone out here can answer some of these questions I have.
My dr. took me off of Atentonol because of the blood pressure problems or the fact that it may make the spasms in my heart worse. Can somone explain this to me?He allso put me on a new med called Diltiazem CD. HCL SR capsule, 180 mg. What can you tell me about this med, and what side effects are most common with it's use? My dr. wouldn't tell me all of it's side effects, acutally none of them, because he said he did not want to scare me?????
I also get Migraine headaches and have Rayaulds's Disease which are both Vasomotor tone diseases. I haven't taken my first dose yet as I want to know what to expect.
The one question I have has to do with the lowering of blood pressure, My blood pressure is not very stable and can be normal for me 126.-134/60-84 or higher with 148-160 or so. But other times it is on the low side, 89/55 to 100/60. If I take this med and I have low blood pressure, what will happen? Should I take my blood pressure before taking this med to make sure it is not too low? My dr. only advised me to be sitting down when I take it to start with.
He explained that it was to help make the blood flow in my heart more even not to work so hard, thus not muscle spasms and no angina pain. I have lots of questions but this will do for the start. I just don't know enough about this Prinzmetals or the med I have been prescribed either. I would appreciate any and all help. Thank you in advance.
I just wanted to let you know that I am looking in to some answers for you. Your request is not being ignored :-)
You may also find that you want to ask a "real" doctor these questions. You can go to the "ask a doctor" forum (http://www.medhelp.org/forums/show/91 ) and get some further medical suggestions from someone who is medically trained and who specializes in these issues.
I cannot answer all of your questions, but I may be able to shed some light on some of it for you. May I also suggest that you pose this question to the doctors in the "ask the doctor" forum? You can locate the appropriate dr's forum by clicking on the forums bubble at the top of the page and observing the many content areas being discussed.
Your doctor may have taken you off of atenolol for several reasons. One of the side effects of atenolol is low bp and cold extremities (not really a good choice for people who are already suffering Raynaud's syndrom (syndrome)). Also, since the atenolol wasn't addressing your major concern of angina discomfort, your doctor likely identified the problem to be that adrenaline triggers may not be the cause of your pain. Diltiazem CD is a calcium channel blocker. Calcium is required by your heart muscles to contract. The problem with your type of angina is that your heart muscles that control the size of your coronary arteries constrict involuntarily causing restricted blood flow to the heart muscle. Though your arteries have no "blockage" this situation is like putting a rubber band tightly around your finger tip. Your finger is fine, but as long as that rubber band is on there, the blood can't get through and eventually your finger starts to ache. That's what happens in your heart when the coronary artery muscles contract without cause. A calcium channel blocker does just that. It blocks the calcium from the muscle cells and therefore makes them not contract...i.e. no angina.
Okay...so there are some side effects. Obviously a calcium channel blocker will affect ALL muscle cells. So, you may feel weak, tired or "floaty" for awhile as your body adjusts. A ccb can also lower your bp since the heart muscle itself won't be pushing quite so hard. The level of bp adjustment shouldn't be more than that caused by the beta blocker (atenolol) you were taking though, so I'm sure that is why your doctor was not concerned about those effects. Pretty much you had already tested the effects and shown yourself capable of withstanding them.
What you should do is take your medication as directed and note any side effects that concern you. If you feel ill, or notice an inability to function at normal levels when on the meds, call your doctor and ask for a consultation. For the most part, the side effects are the same as the atenolol you were already taking and therefore were probably not considered a major concern to your doctor.
For more information about the medication you are taking, go to this site for details.
I can share my own experience with Diltiazem. Back in February I was put on Diltiazem 120 ER (extended release) and only had to take it once a day. Compared to the Verapamil (also a CCB) that I had to try years ago and I ended up in the ER, the Diltiazem was a dream to take. I had some fatigue, was a bit slow mentally. The hardest part was the nasty headaches I got during the first week or so. They would hit a couple hours after I took the pill then go away. I solved that problem by taking it at bedtime. Eventually the headaches stopped all together.
The Diltiazem reduced the number of tachy episodes I was having, lowered my BP a bit, kept my heart rate lower when I went to the gym, helped with my Raynauds (although that took several weeks to see the improvement there) and best of all, stopped my chest pains. Overall, it worked quite well for me.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.